Alert archive / California / Wind Advisories in 2020

Wind Advisory 72, NWS Los Angeles, CA

November 15, 2020Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Nov 15, 2020, 2:28 PM PST for Los Angeles County, California. It took effect at Nov 15, 2020, 9:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2020, 2:28 PM PST (22:28 UTC)
In effect from
Nov 15, 2020, 9:00 PM PST
Expired
Nov 16, 2020, 8:58 AM PST
In force
12 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3775 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS76 KLOX 152228
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
228 PM PST Sun Nov 15 2020

CAZ034-160630-
/O.NEW.KLOX.WI.Y.0072.201116T0500Z-201116T1700Z/
San Luis Obispo County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, and San Simeon
228 PM PST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST
MONDAY...

* WHAT...Areas of northeast to east winds 15 to 25 mph with gusts
  up to 35 mph below passes and canyons, strongest from San Luis 
  Obispo to Cambria. Isolated gusts to 50 mph in the foothills.

* WHERE...San Luis Obispo County Central Coast.

* WHEN...From 9 PM this evening to 9 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Portions of highways 1, 41, 46, and 101 
  will be impacted by the gusty winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ044-045-088-160630-
/O.NEW.KLOX.WI.Y.0072.201116T1400Z-201116T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, and Valencia
228 PM PST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 2 PM PST MONDAY...

* WHAT...Areas of northeast to east winds 15 to 25 mph with gusts
  up to 35 mph. Isolated gusts to 40 mph in the foothills.

* WHERE...Ventura County Interior Valleys, Ventura County 
  Coastal Valleys and Santa Clarita Valley.

* WHEN...From 6 AM to 2 PM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways 14, 118, and 126 will be impacted
  by the gusty winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Gomberg
4 follow-up statements
999
WWUS76 KLOX 160456
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
856 PM PST Sun Nov 15 2020

CAZ034-161700-
/O.CON.KLOX.WI.Y.0072.201116T0500Z-201116T1700Z/
San Luis Obispo County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, and San Simeon
856 PM PST Sun Nov 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY...

* WHAT...Areas of northeast to east winds 15 to 25 mph with gusts
  up to 35 mph below passes and canyons, strongest from San Luis
  Obispo to Cambria. Isolated gusts to 50 mph in the foothills.

* WHERE...San Luis Obispo County Central Coast.

* WHEN...Until 9 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Portions of highways 1, 41, 46, and 101 
  will be impacted by the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ044-045-088-161830-
/O.CON.KLOX.WI.Y.0072.201116T1400Z-201116T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, and Valencia
856 PM PST Sun Nov 15 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 2 PM PST MONDAY...

* WHAT...Areas of northeast to east winds 15 to 25 mph with gusts
  up to 35 mph. Isolated gusts to 40 mph in the foothills.

* WHERE...Ventura County Valleys and the Santa Clarita Valley.

* WHEN...From 6 AM to 2 PM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways 14, 118, and 126 will be 
  impacted by the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
559 
WWUS76 KLOX 160503
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
903 PM PST Sun Nov 15 2020

CAZ044-045-088-161830-
/O.EXT.KLOX.WI.Y.0072.201116T0503Z-201116T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, and Valencia
903 PM PST Sun Nov 15 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PST MONDAY...

* WHAT...Areas of northeast to east winds 15 to 25 mph with gusts 
  to 35 mph. Isolated gusts to 40 mph in the foothills.

* WHERE...Ventura County Valleys and the Santa Clarita Valley.

* WHEN...Until 2 PM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways 14, 118, and 126 will be 
  impacted by the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ034-161700-
/O.CON.KLOX.WI.Y.0072.000000T0000Z-201116T1700Z/
San Luis Obispo County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, and San Simeon
903 PM PST Sun Nov 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY...

* WHAT...Areas of northeast to east winds 15 to 25 mph with 
  gusts up to 35 mph below passes and canyons, strongest from 
  San Luis Obispo to Cambria. Isolated gusts to 50 mph in the 
  foothills.

* WHERE...San Luis Obispo County Central Coast.

* WHEN...Until 9 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Portions of highways 1, 41, 46, and 101 
  will be impacted by the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
738 
WWUS76 KLOX 161148
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
348 AM PST Mon Nov 16 2020

CAZ044-045-088-161700-
/O.CON.KLOX.WI.Y.0072.000000T0000Z-201116T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, and Valencia
348 AM PST Mon Nov 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...Areas of northeast to east winds 15 to 25 mph with 
  gusts to 35 mph. Isolated gusts to 40 mph in the foothills.

* WHERE...Ventura County Valleys and the Santa Clarita Valley.

* WHEN...Until 2 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways 14, 118, and 126 will be 
  impacted by the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ034-161700-
/O.CON.KLOX.WI.Y.0072.000000T0000Z-201116T1700Z/
San Luis Obispo County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, and San Simeon
348 AM PST Mon Nov 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Areas of northeast to east winds 15 to 25 mph with gusts
  up to 35 mph below passes and canyons, strongest from San Luis
  Obispo to Cambria. Isolated gusts to 50 mph are possible in the
  foothills.

* WHERE...San Luis Obispo County Central Coast.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Portions of Highways 1, 41, 46, and 101 
  will be impacted by the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
623 
WWUS76 KLOX 161658
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
858 AM PST Mon Nov 16 2020

CAZ044-045-088-161800-
/O.CAN.KLOX.WI.Y.0072.000000T0000Z-201116T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, and Valencia
858 AM PST Mon Nov 16 2020

...WIND ADVISORY IS CANCELLED...

Local northeast winds to around 35 mph are possible in the hills
this morning, otherwise winds generally will be below advisory
levels.

$$

CAZ034-161800-
/O.CAN.KLOX.WI.Y.0072.000000T0000Z-201116T1700Z/
San Luis Obispo County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, and San Simeon
858 AM PST Mon Nov 16 2020

...WIND ADVISORY IS CANCELLED...

Local gusts up to 50 mph are possible in the Santa Lucia Range
between Cambria and San Luis Obispo until late morning, otherwise
winds will generally be below 30 mph.

$$

MW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Nov 15, 11:41 AM PST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 15, 11:41 AM PST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1141 AM PST Sun Nov 15 2020

.SYNOPSIS...15/937 AM.

Gusty offshore winds with warm and dry conditions will bring
elevated to brief critical fire weather conditions through Monday.
Gusty southeast winds develop Monday night, followed by a chance
of light rain Santa Barbara county northward Tuesday night, with
cooler conditions through the week.

&&

.SHORT TERM (TDY-TUE)...15/927 AM.

Upper level ridge of high pressure combined with offshore pressure
gradients will continue to bring a warming and drying trend to
the forecast area through Monday. Last night, north-south offshore
pressure gradients were slightly stronger than expected, peaking
at -6.3 mb at both Santa Barbara-Bakersfield and LAX-Bakersfield.
As a result, we saw some wind gusts between 45 and 55 mph at
Montecito Hills with humidity values as low as 5 percent,
producing localized critical fire weather conditions at that
location. For this morning, we are seeing offshore gradients
to the north and east, with LAX-Bakersfield still around -6 mb
and LAX-Daggett at around -4 mb. As a result, expecting north
to northeast winds gusting 20 to 40 mph through tonight across
the wind prone portions of LA/Ventura counties, as well as the
Central Coast, Santa Lucia mountains, and southern SBA county.
Isolated gusts up to 50 mph occurring in the foothills of the
Central Coast this morning (at Whale Rock Reservoir in the
foothills northeast of Cayucos).

A more traditional Santa Ana wind pattern sets up for Monday,
with the stronger northeast to east winds and lowest humidities
focusing across LA/Ventura counties. The LAX-Daggett gradient is
expected to peak at -5 to -5.5 mb on Monday morning, however
upper level wind support is rather minimal with this event. Wind
gusts of 20 to 40 mph can be expected for LA/Ventura counties
Monday morning through early afternoon, with gusts 20 to 30 mph
for the Central Coast. Temperatures will continue to climb the next
couple of days, peaking in the lower to mid 80s across warmest
coastal/valley areas today, and up to 90 degrees on Monday. The
combination of gusty north to northeast winds, low humidities, and
warming temperatures will bring widespread elevated to brief
critical fire weather conditions today through Monday across
Southwest California, with the greatest fire weather concern on
Monday.

By Monday night, an upper level trough of low pressure quickly
advances towards the Central Coast, which brings a rapid shift in
wind direction to the south-southeast across much of the region.
The south to southeast winds are expected to be strongest and most
widespread across San Luis Obispo and Santa Barbara counties,
especially across the foothills and mountains where wind gusts of
35 to 50 mph can be expected. Gusty south-southeast winds also
expected across the Ventura county mountains and LA county
mountains (mainly near the I-5 corridor) where gusts of 30 to 45
mph can be expected Monday night. The combination of gusty south
to southeast winds and low humidities will bring a continuation of
of elevated to brief critical fire weather conditions across the
above mentioned areas on Monday night, with humidities expected to
increase by late Monday night into Tuesday.

*** From previous discussion ***

An upper level trough will approach the West Coast Monday night
and Tuesday. Heights and thicknesses will fall across the region,
and the offshore flow will rapidly reverse and turn onshore during
Tuesday morning. Mid and high level clouds will increase during
the day, especially across SLO  and SBA Counties. The southern end
of a frontal band will bring a slight chance of light rain to far
northwestern SLO Counties late in the afternoon. Due to height falls
and a return to onshore flow, there will be considerable cooling on
Tuesday, especially in coastal areas, and especially north of Pt.
Conception where there will be some much additional cloudiness.

It looks as though the front will hold together well enough to bring
a chance of rain to SLO and most of SBA Counties Tuesday night, while
skies just become mostly cloudy elsewhere. At this point, rainfall
totals look to be less than one quarter of an inch, except possibly
higher across northwestern portions of SLO County.

.LONG TERM (WED-SAT)...14/217 PM.

Expecting partly to mostly cloudy skies on Wed, with additional
cooling, and temps generally near or slightly below normal
levels. Little change in temperatures expected on Thursday
through Saturday. There is the potential for gusty northwest to
north winds Thursday through Saturday, especially for the I-5
corridor and southern SBA county.

&&

.AVIATION...15/1940Z.

At 17z at KLAX... The inversion was surface based. The top of the
inversion was around 1650 feet with a temperature of about 22
degrees Celsius.

Overall... High confidence in the current TAFs. VFR conditions
will prevail throughout the forecast period.

KLAX... High confidence in the current TAF. VFR conditions will
prevail throughout the forecast period. There will not be any east
winds greater than 8 kts.

KBUR... High confidence in the current TAF. VFR conditions will
prevail throughout the forecast period.

&&

.MARINE...15/813 AM.

Across the outer waters... Small Craft Advisory (SCA) level
winds and seas will continue across the outer waters through late
tonight. Conditions will diminish to below SCA levels by early
Monday, then winds will increase to SCA level again Wednesday and
Thursday.

Across the nearshore waters of the Central Coast... There is a
forty percent chance of SCA winds this afternoon and evening,
otherwise conditions will remain below SCA level through the
forecast period.

Across the inner waters south of Point Conception... Conditions
will be below SCA levels through at least Tuesday, then the winds
will likely increase to SCA level Wednesday and Thursday.

&&

.BEACHES...15/816 AM.

High astronomical tides could produce minor tidal overflows
through early next week. Minor coastal flooding is possible over
low-lying coastal areas such as beach parking lots and harbor
walkways.

Also, a northwest swell will bring an elevated surf and swell
through early Monday, especially along Central Coast beaches.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect through Monday evening for
      zones 34-35. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Monday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

Large high tides and high surf may result in minor coastal
flooding through Monday. Elevated to brief critical fire weather
conditions are expected through Monday with dry air and breezy
north to northeast winds. Moderate to strong northwest winds are
possible Thursday or Friday.

&&

PUBLIC...Gomberg/DB
AVIATION...Kj
MARINE...Kj
BEACHES...Kj
SYNOPSIS...Gomberg

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 7:13 PM PSTWind AdvisoryLOX8 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.